Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 10, NWS Amarillo, TX

May 28, 1997Deaf Smith County, Texas

NWS Amarillo, TX issued this tornado warning at May 28, 1997, 5:28 PM CDT for Deaf Smith County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1997, 5:28 PM CDT (22:28 UTC)
Expired
May 28, 1997, 6:15 PM CDT
In force
47 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 5:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1997-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1997-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

930 
WFUS1 KAMA 282229
TORAMA
TXC117-282315-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
528 PM CDT WED MAY 28 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  615 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...DEAF SMITH COUNTY
 
AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
POSSIBLE TORNADO OVER SIMMS...OR AT JUNCTION OF 214 AND 1412 15 MILES
NORTHWEST OF HEREFORD.
 
IF YOU ARE OUTDOORS...DO NOT WATCH FOR THE TORNADO.  SEEK SHELTER
IMMEDIATELY IN NEARBY REINFORCED BUILDINGS.  AS A LAST RESORT...
FIND A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 28, 2:41 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 28, 2:41 PM CDT, 2 hours 47 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT WED MAY 28 1997

INTERESTING FCST PCKG COMING UP THANKS TO THAT EVER SO DIFFICULT
NWRLY FLOW PATTERN. 12Z ETA/NGM/AVN IN GENERAL AGREEMENT WITH UPPER
AND MOST ASPECTS OF SFC FEATURES THRU 48 HRS AND HAVE ACCEPTED THEIR
SOLUTIONS.

FOR TONIGHT...APCHG SHORTWAVE EMBEDDED IN THE NW FLOW PROGGED TO
SKIRT FCST AREA AND POINTS NWD. ENUF DYNAMICS ASSOCIATED WITH THIS
FEATURE PLUS ADEQUATE MOISTURE...SFC TROF DRAPED ALONG ERN CO EXTNDG
INTO NERN NM AND LOW TO MID LVL VERTICAL...REASONABLY SUFFICIENT
LOW TO MID LVL VEERING WIND PROFILES AND INSTABILITY SUGGESTS
MAINTAINING DECENT POPS. WILL KEEP INTEGRITY OF HIGHEST W AND LOWEST
E BASED ON FLOW TRAJECTORY. WILL GO AHEAD AND RETAIN MENTION OF SVR
ALTHOUGH ONGOING CONVECTION IN PARTS OF TX/OK PNHDLS MAY STABILIZE
ATMOS SOMEWHAT. HOWEVER...NEW STORMS FIRING UPSTREAM AND FACTORS
CONSIDERED ABV LEADS ME TO ERR ON THE SIDE OF CAUTION.

BELIEVE THREAT OF ORGANIZED SVR TSTMS WILL BE ON THU AS DEEPER
MOISTURE...BETTER DAYTIME HEATING...INSTABILITY...AND MORE FAVORABLE
WIND PROFILES PLUS ANOTHER SLIGHTLY STRONGER DISTURBANCE IN NW FLOW
PROGGED TO AFFECT THE REGION LATE IN THE DAY. COORDINATION CALL FROM
SPC REGARDING DAY 2 OUTLOOK REVEALED SIMILAR THOUGHTS...AND HAVE
ACCEPTED MODERATE RISK FOR MUCH OF THE FCST AREA. WILL MENTION SVR.

ON FRIDAY...STORMS MAY GET A LATER START AND BE MORE ISOLATED IN
NATURE AS MID LVL CAPPING INVERSION EXPECTED TO STRENGTHEN SOMEWHAT.
WILL HAVE LOW POPS THAT DAY.

EXTENDED PROGS OFFER LITTLE CHANGE TO THE OVERALL SCENARIO UNTIL
ABOUT MONDAY. EITHER WAY...PROGGED PATTERN IS SOMEWHAT FAVORABLE TO
CONTI@NUE THREAT OF PRECIP. PRELIM NUMBERS FOLLOW.

DHT 50/78/51/80  5342
GUY 52/78/54/80  5342
AMA 54/79/57/81  5342

.AMA...
TX...NONE.
OK...NONE.

ANDRADE

In the hours before

Special weather statement, May 28, 1:00 PM CDT, 4 hours 28 minutes before
OKZ001>003-TXZ001>020-290530-

TEXAS AND OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED MAY 28 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT...

SUFFICIENT LOW LEVEL MOISTURE REMAINS IN PLACE THIS AFTERNOON ACROSS
THE PANHANDLES. THE ATMOSPHERE OVER THE PANHANDLES IS EXPECTED TO
BECOME MORE UNSTABLE LATER TODAY AS A MID LEVEL DISTURBANCE
APPROACHES THE PANHANDLES IN NORTHWEST FLOW. A SURFACE TROF OVER
EASTERN NEW MEXICO

IN ADDITION...FAVORABLE VERTICAL WIND PROFILES EXIST OVER THE
PANHANDLES WHICH INCREASE THE LIKELIHOOD THAT A FEW STORMS MAY
DEVELOP ROTATING UPDRAFTS. THIS SUGGESTS THE POTENTIAL FOR LARGE
HAIL AND EVEN ISOLATED TORNADOES.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

SLATTERY
Special weather statement, May 28, 1:04 PM CDT, 4 hours 24 minutes before
OKZ001>003-TXZ001>020-290530-

TEXAS AND OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED MAY 28 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT...

SUFFICIENT LOW LEVEL MOISTURE REMAINS IN PLACE THIS AFTERNOON ACROSS
THE PANHANDLES. THE ATMOSPHERE OVER THE PANHANDLES IS EXPECTED TO
BECOME MORE UNSTABLE LATER TODAY AS A MID LEVEL DISTURBANCE
APPROACHES THE PANHANDLES IN NORTHWEST FLOW. A SURFACE TROF OVER
EASTERN NEW MEXICO

IN ADDITION...FAVORABLE VERTICAL WIND PROFILES EXIST OVER THE
PANHANDLES WHICH INCREASE THE LIKELIHOOD THAT A FEW STORMS MAY
DEVELOP ROTATING UPDRAFTS. THIS SUGGESTS THE POTENTIAL FOR LARGE
HAIL AND EVEN ISOLATED TORNADOES.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

SLATTERY
Special weather statement, May 28, 1:09 PM CDT, 4 hours 19 minutes before
OKZ001>003-TXZ001>020-290530-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
110 PM CDT WED MAY 28 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT...

SUFFICIENT LOW LEVEL MOISTURE REMAINS IN PLACE THIS AFTERNOON ACROSS
THE PANHANDLES. THE ATMOSPHERE OVER THE PANHANDLES IS EXPECTED TO
BECOME MORE UNSTABLE LATER TODAY AS A MID LEVEL DISTURBANCE
APPROACHES THE PANHANDLES IN NORTHWEST FLOW. A SURFACE TROF OVER
EASTERN NEW MEXICO IS ALSO PRESENT.

IN ADDITION...FAVORABLE VERTICAL WIND PROFILES EXIST OVER THE
PANHANDLES WHICH INCREASE THE LIKELIHOOD THAT A FEW STORMS MAY
DEVELOP ROTATING UPDRAFTS. THIS SUGGESTS THE POTENTIAL FOR LARGE
HAIL AND EVEN ISOLATED TORNADOES.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

SLATTERY
Special weather statement, May 28, 1:10 PM CDT, 4 hours 18 minutes before
OKZ001>003-TXZ001>020-290530-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
110 PM CDT WED MAY 28 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT...

SUFFICIENT LOW LEVEL MOISTURE REMAINS IN PLACE THIS AFTERNOON ACROSS
THE PANHANDLES. THE ATMOSPHERE OVER THE PANHANDLES IS EXPECTED TO
BECOME MORE UNSTABLE LATER TODAY AS A MID LEVEL DISTURBANCE
APPROACHES THE PANHANDLES IN NORTHWEST FLOW. A SURFACE TROF OVER
EASTERN NEW MEXICO IS ALSO PRESENT.

IN ADDITION...FAVORABLE VERTICAL WIND PROFILES EXIST OVER THE
PANHANDLES WHICH INCREASE THE LIKELIHOOD THAT A FEW STORMS MAY
DEVELOP ROTATING UPDRAFTS. THIS SUGGESTS THE POTENTIAL FOR LARGE
HAIL AND EVEN ISOLATED TORNADOES.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

SLATTERY

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:34 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham56 min
May 28, 5:49 PM CDTSevere Thunderstorm WarningAMASherman56 min
May 28, 6:06 PM CDTSevere Thunderstorm WarningAMAHansford69 min
May 28, 6:41 PM CDTSevere Thunderstorm WarningAMADallam64 min
May 28, 6:47 PM CDTSevere Thunderstorm WarningAMAMoore, Sherman58 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.